Missouri, 2011

Winter Storm in Missouri, February 7, 2011

February 7, 2011 · NWS MEG · 2 events in 2 counties and zones

A low pressure system tracked northeast from Northwest Louisiana into Northeast Mississippi during the early morning hours into the early afternoon of February 7, 2011. Rain changed to snow across the Missouri Bootheel as cold arctic air filtered into the area behind the low pressure system.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A low pressure system tracked northeast from Northwest Louisiana into Northeast Mississippi during the early morning hours into the early afternoon of February 7, 2011. Rain changed to snow across the Missouri Bootheel as cold arctic air filtered into the area behind the low pressure system. Snow accumulations generally ranged from 2 to 5 inches. The snow caused hazardous weather conditions as a result numerous accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 6, 11:25 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Feb 6, 11:25 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1125 PM CST SUN FEB 6 2011

.UPDATE... /ISSUED 843 PM CST SUN FEB 6 2011/

SKIES ARE MOSTLY CLOUDY OVER THE WESTERN HALF OF THE FORECAST
AREA WHILE SKIES ARE CLEAR ELSEWHERE. TEMPERATURES RANGE FROM THE
MID 30S TO MID 40S. SOME VERY LIGHT RAIN IS FALLING OVER PORTIONS
OF NORTHEAST ARKANSAS AT THIS TIME. SURFACE LOW IS CURRENTLY OVER
NORTHWEST LOUISIANA AND IS FORECAST TO MOVE NORTHEAST ACROSS NORTH
MISSISSIPPI OVERNIGHT AND INTO MONDAY MORNING. WITH TEMPERATURES
REMAINING SOME 10 TO 15 DEGREES ABOVE FREEZING AT THIS TIME IT MAY
TAKE LONGER FOR ANY PRECIPITATION THAT MOVES INTO THE REGION
OVERNIGHT TO CHANGE TO SNOW. TRACK OF SURFACE LOW WILL ALSO
INFLUENCE HOW LONG IT TAKES BEFORE RAIN CHANGES OVER TO SNOW. WITH
SO MUCH UNCERTAINTY AT THIS TIME WILL LEAVE ADVISORY ALONE FOR
NOW. WILL UPDATE FORECAST TO REMOVE EVENING WORDING BUT NO BIG
CHANGES ARE PLANNED FOR NOW.

ARS

&&

.PREV DISCUSSION... /ISSUED 315 PM CST SUN FEB 6 2011/

CURRENTLY A MILD DAY ACROSS THE MIDSOUTH WITH TEMPERATURES
RANGING FROM THE LOW 40S NORTH...TO THE UPPER 50S SOUTH. WINDS
WERE FROM SOUTH AT 5 TO 10 KNOTS WITH PARTLY TO MOSTLY CLOUDY
SKIES.

FOR TONIGHT AND MONDAY...CURRENT STORM NOW TAKING SHAPE ACROSS THE
SOUTHERN PLAINS...WITH MODELS REMAINING CONSISTENT ON TRACKING THE
SURFACE LOW FROM NORTHEAST TEXAS TO EASTERN TENNESSEE BY MONDAY
EVENING. MODELS HAVE ALSO BE AGREEING ON QPF AMOUNTS UP TO FOUR
TENTHS OF AN INCH...WITH PRECIPITATION BEGINNING AS RAIN AND
TRANSITIONING TO A SNOW...AND POSSIBLY SLEET MIXTURE. THIS SHOULD
TAKE PLACE ACROSS PORTIONS OF NORTHEAST ARKANSAS AND THE BOOTHEEL
OF MISSOURI AROUND MIDNIGHT TONIGHT...THEN DOWN TO THE I-40
COORIDOR BETWEN 12-15Z. FAIRLY CONFIDENT THAT AREAS SOUTH OF A
CLARKSDALE MISSISSIPPI TO SAVANNAH TENNESSEE SHOULD REMAIN WARM
ENOUGH FOR ALL RAIN WITH THE TAIL END OF THE EVENT BRINGING A MIX
OF SNOW AND RAIN WITHOUT ANY ACCUMULATION. FURTHER NORTH IT
APPEARS THAT A DEFORMATION BAND OF A TWO TO THREE INCH SNOWFALL
ACCUMULATION WILL SET UP JUST NORTH OF INTERSTATE FORTY. THE
STORM IS PROGGED TO EXIT THE REGION BY MONDAY EVENING...WITH JUST
LONGERING FLURRIES ALONG THE TENNESSEE RIVER. SKIES WILL BECOME
PARTLY CLOUDY MIONDAY NIGHT...WITH TEMPERATURES FALLING INTO THE
LOW TO MID 20S. THIS WILL CAUSE SOME FREEZING ON THE ROADS AND
BLACK ICE POTENTIAL TUESDAY MORNING.

LONG-TERM (TUESDAY THROUGH SATURDAY)

ARCTIC HIGH PRESSURE WILL SETTLE INTO THE MID SOUTH ON TUESDAY
BEHIND THE DEPARTING EARLY WEEK STORM SYSTEM. EXPECT DRY BUT WELL
BELOW AVERAGE TEMPERATURES THROUGH MUCH OF THE END OF THE WEEK.

THE MEDIUM RANGE MODEL GUIDANCE IS STILL HINTING AT A SNOW EVENT FOR
THE MIDDLE OF THE WEEK...ALTHOUGH THE LATEST GUIDANCE CONTINUES THE
TREND OF SHIFTING THE HEAVIEST QPF/SNOWFALL AMOUNTS SOUTHWARD. A
STRONGER UPPER LEVEL SHORTWAVE IS EXPECTED TO MOVE OUT OF THE
INTERMOUNTAIN WEST ON TUESDAY AND ACROSS THE LOWER MISSISSIPPI
VALLEY WEDNESDAY AND WEDNESDAY NIGHT. THIS UPPER LEVEL FEATURE WILL
HELP TO INDUCE SURFACE LOW PRESSURE ALONG THE NORTHWEST GULF COAST
WHICH WILL MOVE EAST ALONG THE GULF COAST THROUGH THURSDAY. GULF
MOISTURE SHOULD OVERSPREAD THE MID SOUTH LATE TUESDAY NIGHT AND
SUPPORT WIDESPREAD SNOW ACROSS MUCH OF THE AREA WEDNESDAY AND
WEDNESDAY NIGHT. COLD ARCTIC AIR SHOULD REMAIN IN PLACE THROUGH THE
DURATION OF THE STORM SUPPORTING A PRECIP TYPE OF SNOW OVER MUCH IF
NOT ALL OF THE MID SOUTH. DUE TO THE EXPECTED COLD TEMPERATURES AND
POSSIBLE HIGHER SNOWFALL RATIOS...STILL EXPECTING THE POTENTIAL FOR
SEVERAL INCHES OF SNOW ACCUMULATION. AT THIS TIME...IT APPEARS THAT
THE HEAVIEST SNOW AND GREATEST ACCUMULATIONS SHOULD OCCUR ALONG AND
SOUTH OF INTERSTATE 40. THERE STILL REMAINS SOME UNCERTAINTY WITH
RESPECT TO OVERALL EXPECTED ACCUMULATIONS...AS FORECAST MODELS
CONTINUE TO SHIFT SOUTHWARD WITH THE OVERALL SURFACE LOW TRACK AND
HEAVIEST QPF. ADDITIONAL SHIFTS IN MODEL SOLUTIONS ARE POSSIBLE OVER
THE NEXT COUPLE OF DAYS...WHICH WILL DIRECTLY IMPACT WHICH AREAS
RECEIVE THE HEAVIEST WINTER PRECIPITATION. PLEASE CONTINUE TO
MONITOR THE LATEST FORECASTS AND UPDATES CONCERNING THIS POTENTIAL
WINTER STORM.

COLD HIGH PRESSURE WILL REBUILD THROUGH THE END OF THE WEEK WITH
TEMPERATURES REMAINING WELL BELOW AVERAGE AS A RESULT OF THE
EXPECTED SNOW PACK. HAVE UNDERCUT GUIDANCE TEMPERATURES WITH THIS IN
MIND.

LATEST INDICATIONS ARE THAT A SLOW WARM UP AND EXTENDED DRY PERIOD
IS IN STORE FOR THE AREA BY NEXT WEEKEND AS UPPER LEVEL RIDGING
BEGINS TO BUILD. THIS SHOULD PROVIDE A NEEDED RESPITE FROM THE
RATHER COLD WINTER THAT WE HAVE EXPERIENCED SO FAR OVER THE MID
SOUTH.

&&

.AVIATION...

06Z TAF CYCLE (07/06Z-08/06Z)

FORECAST IS GOING ABOUT AS EARLIER INDICATED. RAIN IS MOVING IN
SLIGHTLY FASTER THAN EXPECTED SO ADJUSTED TAFS ACCORDINGLY.
ALSO...MENTIONED A PERIOD OF HEAVY SNOW FOR KJBR LATER THIS MORNING
BASED ON LATEST MODEL OUTPUT AND CURRENT WEATHER TRENDS.

SURFACE LOW PRESSURE LOCATED OVER NORTHERN LA AT 05Z IS EXPECTED TO
MOVE INTO NORTH MS BY 12Z...THEN TO THE SOUTHERN APPALACHIANS BY
08/00Z DRAGGING A COLD FRONT THROUGH THE MIDSOUTH.

CONDITIONS GRADUALLY DETERIORATING THIS MORNING AS RAIN MOVES IN
FROM THE SOUTHWEST WITH IFR CONDITIONS EVENTUALLY BECOMING
WIDESPREAD. SNOW MIXING IN WITH THE RAIN FROM THE WEST AS COLDER AIR
PUSHES IN...GRADUALLY CHANGING TO ALL SNOW AT KJBR...KMEM...AND KMKL
09Z-15Z WHERE LIFR TO PERHAPS VLIFR CONDITIONS MAY OCCUR IN MODERATE
SNOW. ALSO IT NOW LOOKS LIKE BAND OF HEAVY SNOW COULD OCCUR ACROSS
KJBR ALTHOUGH EXACTLY WHERE THIS SETS UP IS DIFFICULT TO PINPOINT.
TEMPERATURES WILL BE ABOVE FREEZING AT THE ONSET OF THE SNOW
LIMITING SNOW ACCUMULATIONS SOMEWHAT ESPECIALLY ON PAVED SURFACES.
THINK 2 OR 3 INCHES OF SNOW IS POSSIBLE AT KJBR...AROUND 2 INCHES
AT KMKL (MAYBE A LITTLE MORE IF THE HEAVY BAND SETS UP FURTHER
SOUTH)...AND AROUND 1 INCH AT KMEM. THESE SNOW AMOUNTS ARE WHAT IS
EXPECTED ON GRASSY AREAS...PAVED SURFACES WILL BE SOMEWHAT LESS.
WILL CONTINUE TO MONITOR FOR AN AIRPORT WEATHER WARNING AT THE
MEMPHIS INTERNATIONAL AIRPORT BUT NOT CONFIDENT ATTM THAT THE
WARNING CRITERIA OF 2 INCHES OR MORE AT KMEM WILL BE MET.

PRECIPITATION ENDING FROM THE WEST 19Z-23Z WITH CONDITIONS IMPROVING
TO MVFR...THEN IMPROVING TO VFR AT KJBR AT 08/04Z AND AT THE
REMAINDER OF THE TAF SITES BEYOND THIS FORECAST CYCLE. WINDS
INCREASING TO 10-12 FROM THE NW-N AS THE COLD FRONT PUSHES
SOUTHEASTWARD THROUGH THE TAF SITES THIS MORNING...GUSTS TO 18-20
KTS POSSIBLE BY MONDAY AFTERNOON...THEN WINDS GRADUALLY DIMINISHING
AFTER SUNSET MONDAY.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  33  34  21  37 /  80  90  10  10
MKL  32  34  19  37 /  60  90  10  10
JBR  30  30  20  31 /  80  70  10  10
TUP  36  38  23  43 /  60  90  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY UNTIL 3 PM CST MONDAY FOR CLAY-CRAIGHEAD-
     CROSS-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.

     WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM CST MONDAY FOR
     CRITTENDEN-LEE AR-PHILLIPS-ST. FRANCIS.

MO...WINTER WEATHER ADVISORY UNTIL 3 PM CST MONDAY FOR DUNKLIN-
     PEMISCOT.

MS...WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM CST MONDAY FOR DESOTO-
     TUNICA.

TN...WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM CST MONDAY FOR CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-OBION-
     SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Feb 7, 3:40 AM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
340 AM CST MON FEB 7 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-081145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
340 AM CST MON FEB 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TODAY FOR AREAS ALONG AND
NORTH OF THE INTERSTATE 40 CORRIDOR. ONE INCH SNOW AMOUNTS WILL BE
POSSIBLE BY LATE AFTERNOON...WITH UP TO 2 INCHES NEAR THE MISSOURI
BOOTHEEL AND FAR NORTHWEST TENNESSEE. MOST AREAS THAT SEE SNOW
WILL EXPERIENCE ACCUMULATIONS MAINLY IN THE GRASSY AREAS. THE SNOW
SHOULD END BY LATE AFTERNOON.

TEMPERATURES WILL FALL TO WELL BELOW FREEZING TONIGHT... FREEZING
ANY RESIDUAL MOISTURE ON ROADS AND BRIDGES. MOTORISTS MAY ENCOUNTER
ICY SPOTS TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ACCUMULATING SNOW WILL BE POSSIBLE FROM WEDNESDAY AFTERNOON INTO
EARLY MORNING THURSDAY...AS A STRONG UPPER LEVEL DISTURBANCE
INTERACTS WITH ARCTIC AIR AND GULF MOISTURE.

.SPOTTER INFORMATION STATEMENT...

SNOW REPORTS MAY BE REQUESTED OF SPOTTERS TODAY...AND AGAIN ON
WEDNESDAY AND WEDNESDAY NIGHT.

PWB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Dunklin

When
February 7, 4:00 AM CST to 12:00 PM CST
Where
Dunklin forecast zone
Reported by
Law Enforcement
Coordinates
36.106, -90.166 (the zone’s center; the record gives no point)

Two to three inches of snow fell across northern portions of the county while southern portions received accumulations of four to six inches.

Winter Storm, Pemiscot

When
February 7, 4:00 AM CST to 12:00 PM CST
Where
Pemiscot forecast zone
Reported by
Law Enforcement
Coordinates
36.211, -89.785 (the zone’s center; the record gives no point)

Two to five inches of snow fell across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287039, 287040.